Diabetes Basics

Know Your Diabetes

A low blood sugar level means that the amount of glucose in the blood has dropped below what the body needs to function efficiently. Normally blood sugar levels fluctuate throughout the day, between meals, after meals, and during physical activity. For individuals who have diabetes, a low blood sugar level can be very serious. A low blood sugar level occurs when the glucose drops below 65 mg/dL (milligrams per deciliter). Symptoms can come on rather quickly, within ten to fifteen minutes, and be due to a number of factors, such as the start of the menstrual cycle, too much insulin, skipping a meal or snack, exercising without eating, or by drinking too much alcohol. Certain over-the-counter and prescription medications can also cause a fluctuation in glucose leading to a low blood sugar level. A health care professional should always be consulted before taking a new medication about the possibility of it causing a reaction.

Symptoms of a mild low blood sugar level may not always be apparent until it begins to drop further. The diabetic may begin to experience fatigue, dizziness, sweating, rapid heart rate, difficulty concentrating, shakiness, weakness, irritability, blurred vision, or confusion, and if some type of sugar is not eaten immediately, symptoms of a low blood sugar level can progress to loss of consciousness, seizures, and coma. Most diabetics are aware of even the slightest onset of symptoms, especially if they have had the disease for a while. Diabetics are encouraged to check their blood sugar levels frequently throughout the day, usually before breakfast, lunch, dinner, and bedtime, or at any other time that there is a question whether a low blood sugar level is suspected.

Treatment for a mild low blood sugar level reading of 65 mg/dL, would be to drink sweetened juice, milk, or glucose tablets. As the glucose level drops further, symptoms become more severe and a glucagon injection may be needed to bring the level up quickly. If a low blood sugar level is around 40 mg/dL or less glucagon should still be given, but at this time unconsciousness has probably occurred and paramedics should be called immediately. Diabetics should always carry some form of sugar with them at all times, and they need to check their glucose level often, and keep their diet within the proper limits to keep their diabetes controlled. As with any serious health condition, it is advised that diabetics also wear a medical alert bracelet and keep identifying information with them at all times.